Pamidronate side effects: I had 2 infusions of... - Bone Health

Bone Health

4,717 members1,991 posts

Pamidronate side effects

Potzerella profile image
12 Replies

I had 2 infusions of pamidronate over 2 days in Aug 2019 for a stiff knee and Fibrous Dysplasia. I was told it would help strengthen my knee, the Fibrous Dysplasia was never so bad that a few ibuprofen wouldnt cure. After 3 months my hair began to thin, after 6 months my scalp became itchy and would burn sometimes. After 7 months I began to have dizzy spells/brain fog tiredness. After 9 months my eyes dried and tinnitus set in. Biopsies on my scalp have been inclonclusive and doctors are reluctant to make the connection with pamidronate despite alopecia being listed as one of the main side effects of biphosphates. Now 18 months later my once thick hair is now wafer thin and still thinning. Alarmingly I have discovered this poison is absorbed into the bone and is released gradually over many years, which i assume is why my hair has not stopped thinning and i am still experiencing the side effects. Does anyone have any information as to the concentrations released back into the blood stream and for how long it may last?

12 Replies
springcross profile image
springcross

I broke my back in 2004 and I sustained two wedge compression fractures to two vertebra. The fractures were due to a high impact fall head first down the stairs and not due to the osteoporosis I was diagnosed with. I was having three-monthly intravenous Pamidronate infusions from 2004 until 2011/12 when I decided to stop them altogether. My hair had gone really thin and is still like that now, I too developed tinnitus not long after the infusions started and I still have it now. I was not told about hair thinning, tinnitus or that it would be in my bones forever more. If I had been told, I would not have agreed to the treatment but I was led to believe that I had to have this as it was the only thing that would cure the osteoporosis. It's also left me dreading having any teeth extracted and I have three that I am worried about although I was told to have any treatment needed to my teeth done before the infusions started as it could cause problems but it was not stressed why.

Potzerella profile image
Potzerella in reply to springcross

Thanks for the information. I had no idea ONJ could still be a risk after stopping treatment. I am very worried about my hair as it is still thinning, I was hoping that the concentration released into the blood stream would be low enough through time for side effects to disappear. I cant find much information about this, quite suprising really considering how frequently they are prescribed

springcross profile image
springcross in reply to Potzerella

Yes I agree. x

Sunseaandsand profile image
Sunseaandsand

Hi Potzerella, thanks for your messge and sorry for the delay in wrighting back to you.

Yes many of the side effects you.speak of I am able to relate to.

Also your experiences with consultant and tests I can well understand too.

ANXIETY oh yes the amount of times I was told that I was very anxious, both by gps and the hospital doctor I was seeing for my osteoporosis.

My response to this was: The only thing I am anxious about is that no one is giving me an explanation to what is wrong with me and why I am having all these health issues.

It is so difficult because we are all different and one mans poison is another mans medicine.

Sometimes it is not till one looks back that the answers were actually staring us in the face.

I too had every test going for autoimmune diseases, blood tests by the dozen biopsies x rays you name it.

I could very easily write a full book on my experiences since my diagnosis to the present day. I feel there has been no progress in treatments or care of patients with osteoporosis at all. It is still where it was 16 years ago.

After stopping the ibandronate some of my side effects resolved very quickly and others were a more gradual process.

When I had the 2 infusions in 2018, one was in August the other in November it was just the same all over again.

With me I lost a lot of hair whilst I was on it for 3 years and never once associated it with the treatment, I blamed it on everything I could think of, from hair products to my diet ect.

In fact I never new hair loss was a side effect until I joined health unlocked!!

Yet I knew so much about all other side effects not just that.

I am now of the mind that all of the treatments for osteoporosis can cause hair thinning , I say this because after 1 shot of Prolia my hair loss was extreme and I went crazy with my scalp itching and flaking .I thought I was going to end up losing all my hair and that on top of my fractures really got me down.

My hair has always been very very thick and people would say well you have plenty to lose!!

From what I understand the treatment is taken up very quickly by the bones and does not hang about long in the blood. Anything that is not taken up is passed through urine.

It would be very little that actually comes out of the bones and for some reason it tends to settle in the jaw bone.

I would expect for your hair to gradually improve and I most sincerely hope so.

As I said earlier we are all individuals and react in different ways to medications and treatments so we can only really listen to other peoples experiences and share our own.

Take care and please let me know how you are X

Potzerella profile image
Potzerella in reply to Sunseaandsand

Hi again

Since my last post I contacted the clinic and doctor who prescribed the pamidronate, describing the ongoing side effects. According to this specialist pamidronate is a short acting drug unlike other biphosphates that are long lasting and can remain in the skeleton for many years, therefore my symptoms have presented when the drug would have worn off, and is nothing to do with the pamidronate. I have read many research papers on this subject and was under the impression that all biphosphates stayed in the skeleton for many years, some more potent than others, but all leaked back into the blood stream over time.

Really confused!!! am I being fobbed off?

Sunseaandsand profile image
Sunseaandsand in reply to Potzerella

Hi, Yes from what I understand it is released but very slowly and in small amounts.

It is hard to say if this would be enough to make your symtoms persit.

These things are very worrying and it is often made worse when the doctors tell us things that contradict information that we have gained from doing our own research.

Please let us know how you are in the coming months.

Potzerella profile image
Potzerella in reply to Sunseaandsand

Hi again

Thanks for your reply

The worst problem is my itchy scalp, I have tried many medicated shampoos which I think only made things worse. I am now taking anti histamine tablets and using Eucerin shampoo and scalp treatment which help a bit. Was there any particular treatment you found to help or did the side effects wear off sooner?. I cant see my hair improving until the itching has stopped. I am also going to have a patch test, perhaps a sample of pamidronate would provide some answers?

Thanks

Potzerella profile image
Potzerella in reply to Potzerella

Forgot to mention that the scalp biopsy I had back in March indicated possible chronic urticaria or drug reaction

Sunseaandsand profile image
Sunseaandsand

Hi Potzerella,

When I was being treated with Ibandronate it was a Consultant dermatologist who made the connection with the treatment after he had taken 3 seperate biopsies.

At the time I was having so much trauma with blood blistering of the soft palate and down the throat that I did not make the connection with my hair loss.

Like the other problems I was experiencing my hair gradually improved and then returned to normal.

I like you was driven mad with my scalp itching and some areas were extremely flaky.

I knew it was not dandruff so was frustrated at what to use.

I use quite a few products from the body shop and after reading reviews of their Ginger Shampoo I decided to give it a go.

I found it very good at treating the dryness and itchiness and it appeared to really speed the process up of my hair returning to normal.

Although it may not help to improve your symtoms I reall y would recommend your giving it a go.

I forgot to mention as well as the scalp problems I suffered so bad with my skin being extremely dry too, so much so that it was flaking.

Hope this helps you and your symtoms begin to improve very soon.

Potzerella profile image
Potzerella in reply to Sunseaandsand

Hi Sunseaandsand

Thanks for the info

I bought some ginger shampoo and conditioner and have used it twice so far.

I guess it will take a while to notice any improvements.

Will keep you posted

KE-n profile image
KE-n

Hi l was on pimidronate for years and stopped 4 yrs ago, l still have tinnitus ( which started 10 days after first infusion) hgypercussi, pains in feet,ankles,knees,thighs,wrists,teeth, jaw, dizziness, and brain fog tiredness , had every test going by doctor and hospital consultants- nothing can be found!! My opinion is it is the biophosphates and they do stay in the body longer than the drug companies state and cause on going side affects,

Potzerella profile image
Potzerella in reply to KE-n

Hi

Thanks for your reply

It has been over 2 years now since I had my one and only infusion and i still suffer with dizziness and tinnitus.

Most of my problems started months after the infusion so assume there is some kind of build up/lag effect before symptoms start to show

I am hoping they will reduce gradually over time.

You may also like...